Arkansas, 2003

Tornadoes and Flash Flood in Arkansas, May 4 to 5, 2003

May 4 to 5, 2003 · NWS MEG · 10 events in 5 counties and zones

5 tornado, 4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$1.4 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 1:49 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, May 4, 1:49 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SUN MAY 4 2003

QUIET WEATHER CURRENTLY OVER THE MID-SOUTH WHICH SHOULD NOT LAST
LONG. SURFACE LOW MOVING INTO SOUTHEAST NEBRASKA WITH DRY-LINE
EXTENDING SOUTH INTO NORTH CENTRAL TEXAS. AS THIS LOW CONTINUES TO
TRACK NORTHEAST AND DRY-LINE MOVES EAST...THUNDERSTORMS SHOULD
DEVELOP TONIGHT AND EVENTUALLY MOVE INTO THE REGION. SEVERE WEATHER
POSSIBLE TONIGHT AND INTO THE DAY MONDAY. COLD FRONT SHOULD MAKES
ITS WAY INTO THE REGION TUESDAY BUT RETREAT BACK NORTH AS A WARM
FRONT BY WEDNESDAY. UNSETTLED SHOULD CONTINUE THROUGHOUT THE WEEK
WITH AT LEAST A CHANCE OF THUNDERSTORMS FROM THE NEXT SEVERAL DAYS.

PRELIMINARY NUMBERS
MEM 69/82/69/82/67 745
MKL 68/81/67/81/66 755
JBR 67/82/65/81/65 733
TUP 69/81/67/83/68 666

.MEG...NONE.
Hazardous weather outlook, May 4, 2:35 PM CST, 3 hours 15 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY WEST OF
A LINE FROM PITTSBORO TO PARIS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ELSEWHERE ACROSS THE MID-SOUTH.

THUNDERSTORMS WILL DEVELOP AHEAD OF A FRONTAL BOUNDARY THIS
AFTERNOON AND TONIGHT. STORMS WILL LIKELY FORM IN THE LATE AFTERNOON
AND LAST THROUGH MUCH OF THE NIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING...HOWEVER SOME TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS WILL SET UP MONDAY
AND LAST INTO MONDAY NIGHT. ISOLATED TORNADOES...DAMAGING WIND AND
HAIL COULD ACCOMPANY THESE STORMS. ANOTHER BATCH OF SEVERE STORMS COULD
DEVELOP TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 4, 5:25 PM CST, 25 minutes before
MOZ113-050015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT SUN MAY 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF KENNETT AT 625 PM
CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
KENNETT...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tornado, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Craighead

When
May 4, 5:50 PM CST to 5:55 PM CST
Where
Craighead County, Needham
Measured
0.75 in hail
Property damage
$10
Reported by
EMERGENCY MANAGER
Coordinates
35.567, -90.717

Tornado, Mississippi

When
May 4, 6:15 PM CST to 6:25 PM CST
Where
Mississippi County, 1 mi W of Leachville
Rating
F1
Path length
4 mi
Path width
250 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
35.633, -90.150

The tornado touched down near Leachville and tracked northeast. Several large tree limbs were blown down.

Hail, Craighead

When
May 4, 6:29 PM CST to 6:40 PM CST
Where
Craighead County, Bay
Measured
1.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Hail, Poinsett

When
May 4, 6:30 PM CST to 6:35 PM CST
Where
Poinsett County, Harrisburg
Measured
0.88 in hail
Property damage
$50
Reported by
NEWSPAPER
Coordinates
35.850, -90.283

Tornado, Craighead

When
May 4, 6:39 PM CST to 6:43 PM CST
Where
Craighead County, 3 mi NE of Black Oak
Rating
F2
Path length
3 mi
Path width
300 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
34.933, -91.017

The tornado touched down northeast of Black Oak and moved northeast eventually into Mississippi County. Little damage was reported with the tornado in Craighead County.

Tornado, Mississippi

When
May 4, 6:43 PM CST to 6:59 PM CST
Where
Mississippi County, 2 mi S of Carmi
Rating
F2
Path length
12 mi
Path width
300 yd
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
35.933, -90.283

The tornado moved into Mississippi County from Craighead County and continued to move northeast. Three homes were destroyed and several others were damaged. A car was damaged when a tree fell on it. Six farm pivots were damaged.

Flash Flood, Poinsett

When
May 4, 7:00 PM CST to 9:00 PM CST
Where
Poinsett County, Marked Tree
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.317, -91.033

Some roads had as much as 3 feet of water on them. Flood waters approached an apartment complex.

Tornado, Cross

When
May 4, 8:19 PM CST to 8:35 PM CST
Where
Cross County, 1 mi W of Tilton
Rating
F3
Path length
16 mi
Path width
275 yd
Injuries
4 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
35.867, -90.333

The tornado moved into Cross County from Woodruff County near Tilton and moved east. Five homes were destroyed and four others were damaged in Tilton. Another three homes were damaged in Vanndale.

Tornado, Mississippi

When
May 4, 9:00 PM CST to 9:12 PM CST
Where
Mississippi County, 4 mi SW of Keiser
Measured
60
Rating
F1
Path length
8 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
35.817, -90.533

The tornado touched down southwest of Keiser and tracked northeast. Several homes were damaged and some trees were blown down.

Hail, St. Francis

When
May 5, 1:40 AM CST to 1:50 AM CST
Where
St. Francis County, Goodwin
Measured
1.75 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -90.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyThe tornado archive for Arkansas, 2003Warnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357292, 5356150, 5357293, 5356154, 5356151, 5356152, 5356155, 5356153, 5356148, 5356149.